Illinois, 2012

Drought in Illinois, October 1 to 31, 2012

October 1 to 31, 2012 · NWS PAH · 15 events in 15 counties and zones

Very slight improvement in long-term drought conditions occurred during the month of October. While the more active fall weather pattern resulted in more frontal passages in October, most locations still reported below normal precipitation for the month.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Very slight improvement in long-term drought conditions occurred during the month of October. While the more active fall weather pattern resulted in more frontal passages in October, most locations still reported below normal precipitation for the month. The drought officially ended along and west of a Carbondale to Benton line. Severe drought conditions in the far south improved to moderate drought conditions. By the end of the month, all areas south of a line from Carbondale to Carmi were in moderate drought conditions. The main impact of the long-term drought was on farm ponds used for irrigating fields or raising livestock. Soil moisture was near normal. The soybean crop was harvested, but soybean crop loss estimates were not available yet. Some pastures remained in poor or very poor condition, but many of them improved to adequate condition. Streamflows were running about normal. At the Carbondale airport, October rainfall was 3.75 inches, which was just a tenth of an inch below normal. The drought began in May and continued into November in most areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 30, 5:42 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Sep 30, 5:42 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT SUN SEP 30 2012

.UPDATE...
ISSUED AT 624 PM CDT SUN SEP 30 2012

FOR AVIATION SECTION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 301 PM CDT SUN SEP 30 2012

THE MODELS ARE IN DECENT AGREEMENT WITH RESPECT TO THE UPPER
LEVEL TROF/LOW THAT WILL TRACK SLOWLY EAST TONIGHT THROUGH
WEDNESDAY TOWARD THE MISSISSIPPI VALLEY REGION. RAIN WILL
SPREAD FROM SOUTH TO NORTH ACROSS THE REGION TONIGHT...WITH
SLIGHTLY HIGHER POPS FOCUSED OVER THE EAST 1/2 OF THE AREA
THROUGH MONDAY NIGHT...LOWER WEST. A SLIGHT CHANCE OF THUNDER
STILL DEPICTED IN THE MODELS OVER THE EAST 1/2 OF THE AREA
MONDAY AFTERNOON AND INTO THE EVENING. POPS WILL LINGER INTO
TUESDAY AND TUESDAY NIGHT...WITH A GRADUAL SHIFT IN THE FOCUS
TO THE NORTH AND NORTHWEST PART OF THE FA. NUMERICAL GUIDANCE
HAS COME MORE IN LINE WITH THE CONSISTENTLY COOLER RAW MODEL
OUTPUT FOR HIGHS MONDAY...AND CONTINUED WITH THAT TREND.
OTHERWISE USED A BLEND. A DEGREE OR TWO ABOVE AT NIGHT GIVEN
THE CLOUD COVER AND INCREASED HUMIDITY.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 301 PM CDT SUN SEP 30 2012

ECMWF...GFS AND GEM ARE IN DECENT AGREEMENT FOR WEDNESDAY AND
WEDNESDAY NIGHT.  THERE MAY BE SOME LINGERING SHOWERS MAINLY FOR
NORTHEAST PORTIONS OF THE PAH FORECAST AREA WEDNESDAY ASSOCIATED
WITH THE UPPER LEVEL TROF EXITING THE REGION...SO KEPT SOME SLIGHT
CHANCE POPS FOR THE AREA.  DRY CONDITIONS RETURN WEDNESDAY NIGHT
WITH A WEAK SURFACE HIGH OVER THE SOUTHEAST U.S.

GFS AND GEM ARE IN PRETTY GOOD AGREEMENT THURSDAY THROUGH
FRIDAY...BRINGING A FRONT ACROSS THE MIDDLE MISSISSIPPI AND LOWER
OHIO VALLEYS THURSDAY NIGHT INTO FRIDAY.  GFS IS ABOUT 6 TO 12 HOURS
QUICKER THAN THE GEM...BUT DESPITE THE TIMING DISCREPANCY...CHANCES
LOOK PRETTY GOOD FOR SOME SHOWERS AND A FEW STORMS LATE THURSDAY
NIGHT.  ECMWF FLATTENS OUT THE FRONT NORTH OF OUR REGION AND
PRODUCES SIGNIFICANT QPF NORTH OF OUR AREA LATE FRIDAY AND THROUGH
THE FIRST HALF OF THE WEEKEND.  BASED ON THE MORE CONSISTENT
SOLUTIONS OF THE GFS AND GEM...WENT WITH CHANCE POPS NORTHWEST TO
SLIGHT CHANCE SOUTHEAST THURSDAY NIGHT...THEN KEPT SOME SLIGHT
CHANCE POPS GOING FRIDAY...ESPECIALLY FOR THE MORNING HOURS.  WOULD
LIKE TO SEE SOME AGREEMENT BETWEEN GFS/GEM AND ECMWF TO INCREASE
CONFIDENCE IN THE FORECAST.

STUCK WITH THE GFS SOLUTION THROUGH THE WEEKEND WITH HIGH PRESSURE
BUILDING SOUTHEAST OUT OF CANADA.  THIS WILL LEAD TO DRY AND MUCH
COOLER CONDITIONS FOR THE WEEKEND...WITH TEMPERATURES 10 TO 15
DEGREES BELOW SEASONAL NORMALS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 624 PM CDT SUN SEP 30 2012

THICK HIGH CLOUDS WILL PERSIST WITH A MID DECK EXPECTED TO
INCREASE AS THE ATMOSPHERE GRADUALLY SATURATES DOWN. INTRODUCE
LIGHT RAIN AFTER MIDNIGHT AND EXPECT RAIN TO BECOME STEADY MONDAY
MORNING ESPECIALLY AT KPAH...KEVV AND KOWB. A GRADUAL REDUCTION IN
CIGS AND VSBYS EXPECTED DURING THE DAYLIGHT HOURS NEAR OR INTO
THE MVFR CATEGORY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...MEFFERT
AVIATION...MEFFERT
Hazardous weather outlook, Sep 30, 2:44 AM CST, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT SUN SEP 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Alexander

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Alexander forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Franklin

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Gallatin forecast zone
Reported by
Drought Monitor
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Johnson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Massac forecast zone
Reported by
Drought Monitor
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Pope

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pope forecast zone
Reported by
Drought Monitor
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Saline

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Union

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, White

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Drought, Perry

When
October 1, 12:00 AM CST to October 10, 1:00 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Jackson

When
October 1, 12:00 AM CST to October 21, 2:00 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412727, 412728, 412729, 412730, 412731, 412732, 412733, 412734, 412735, 412736, 412737, 412738, 412739, 412740, 412741.